Alert archive / Missouri / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 261, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Aug 22, 2001, 5:16 PM CDT for Cass County, Missouri; Miami County, Kansas. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Aug 22, 2001, 5:16 PM CDT (22:16 UTC)
- Expired
- Aug 22, 2001, 6:00 PM CDT
- In force
- 44 min
- Issued by
- NWS Kansas City, MO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Miami County, KS, Cass County, MO
The radar
The Pleasant Hill radar (KEAX), 34 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 22, 5:30 PM CDT | Hail 0.88 | Louisburg, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 10.3 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 615 J/kg
- Mixed-layer CIN
- -233 J/kg
- Mixed-layer LCL
- 1856 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 252 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.6
The text
As transmitted, in the capitals the NWS used until 2016.
532
WUUS53 KEAX 222216
SVRMCI
KSC121-MOC037-222300-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
516 PM CDT WED AUG 22 2001
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN MIAMI COUNTY IN EAST CENTRAL KANSAS
WESTERN CASS COUNTY IN WEST CENTRAL MISSOURI
* UNTIL 600 PM CDT
* AT 516 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER LOUISBURG...OR ABOUT 10 MILES EAST OF
PAOLA...MOVING NORTHEAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
CLEVELAND AT 530 PM CDT
PECULIAR AT 550 PM CDT
BELTON AT 555 PM CDT
RAYMORE AT 600 PM CDT
THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE HAIL UP TO GOLFBALL
SIZE...AND WINDS IN EXCESS OF 60 MPH. FOR YOUR SAFETY...MOVE INDOORS
AND STAY AWAY FROM WINDOWS. REMEMBER...LIGHTNING IS A THREAT FROM ALL
THUNDERSTORMS. HEAVY RAINS CAN CAUSE LOCALIZED FLOODING OF LOW LYING
AREAS.
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.
LAT...LON 3864 9486 3849 9459 3882 9424 3883 9457
3873 9464
HUDSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 1:30 PM CDT, 3 hours 46 minutes earlier.
Area forecast discussion, Aug 22, 1:30 PM CDT, 3 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 130 PM CDT WED AUG 22 2001 SFC ANALYSIS EARLY THIS AFT SHOWS LOW PRES OVR WRN IA WITH FRONTAL BOUNDARY STRETCHING FM SW WI TO ERN NE TO W KS. SRLY FLOW ACRS THE FA WITH DEWPOINTS IN THE UPPER 60S AND LWR 70S. H2O IMAGERY SHOWS WEAK TROPICAL PLUME REACHING THE AREA ALONG WITH A S/W OVER THE UT/CO BORDER. MAIN FCST CHALLENGE TDY WL BE PCPN CHCS TONIGHT AND THURS NIGHT. ETA FOCUSES CONVECTION TONIGHT ALONG THE FRONT AND SLIDES THE FRONTAL BOUNDARY FAR S TO NRN MO AND CENTRAL KS. WITH THE H5 RIDGE ALOFT AND CONVECTION THE ONLY DRIVING FEATURE...THIS MAY BE OVERDONE. LIKE THE NGM BETTER HERE AS IT KEEPS THE FRONTAL BOUNDARY FURTHER NORTH. HENCE WL KEEP POPS TONIGHT MAINLY ACRS THE NRN PART OF THE FA. TIME SECTIONS SHOW WEAK SUBSIDENCE ON THURSDAY IN LOWER LEVELS...HOWEVER CD FRONT WL CONTINUE TO SURGE CLOSER TO THE AREA. ALSO GOOD THERMAL RIDGE ACRS FA. THIS SHUD SUM UP TO MORE PCPN CHCS MAINLY ACRS THE NORTH AND CENTRAL. WL KEEP SRN PART OF THE FA DRY DUE TO THEIR PROXIMITY TO THE FRONT AND STRONGER CAP IN THE AREA THERE. SEVERAL FEATURES COMING TOGETHER FOR THURS NIGHT. H8 LLJ ENHANCES SLIGHTLY TO NR 25 KTS AND FA IS IN LF QUAD. ALSO S/W OVER N CENTRAL KS WL BE APPROACHING THE FA. FINALLY SFC FRONT WL BE DRAPED ACRS THE FA BY THURS MORN. THUS WL GO HARDEST WITH POPS ON THURS NIGHT. FRIDAY WILL SEE BOUNDARY ACROSS THE REGION LIFT A LITTLE NORTH...IN RESPONSE TO THE STRONG 50H SYSTEM MOVING OUT INTO NORTHERN KANSAS. SHOULD SEE MOST OF THE STRATIFORM RAINS AND EMBEDDED THUNDERSTORMS ACROSS THE NORTHERN CWA...WITH A CONVECTIVE LINE DEVELOPING ACROSS KANSAS AND MOVING EAST FOR THE LATE AFTERNOON AND EVENING HOURS. AVN SHOWS A SLOW EAST DRIFT OF THE 50H LOW ACROSS THE CWA ON SATURDAY. PRECIPITATION SHOULD END IN THE AFTERNOON IN THE EXTREME NORTHWEST CWA...AND END ON SUNDAY MORNING IN THE EASTERN CWA. TEMPS TRICKY ON FRIDAY DUE TO THE FRONT IN THE AREA...WILL GO COOLEST NORTHERN CWA. SATURDAY LOOKS FAIRLY COOL WITH THE CLOUDS AND PRECIPITATION CWA WIDE. .EAX... KS...NONE. MO...NONE. 99/40
In the hours before
Special weather statement, Aug 22, 1:00 PM CDT, 4 hours 16 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-043 >046-053-054-231100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 100 PM CDT WED AUG 22 2001 ...A FEW SEVERE THUNDERSTORMS POSSIBLE THROUGH THIS EVENING ACROSS PORTIONS OF THE OUTLOOK AREA... FORECAST: SCATTERED SHOWERS AND THUNDERSTORMS ACROSS NORTHWEST MISSOURI WILL SPREAD SLOWLY SOUTH AND EAST THROUGH THIS EVENING. A FEW OF THESE STORMS MAY BE SEVERE...GENERALLY ALONG AND NORTH OF INTERSTATE 70. THE PRIMARY THREAT IS DAMAGING WINDS AND HAIL. OTHERWISE...HOT TEMPERATURES ARE EXPECTED GENERALLY SOUTH OF THE MISSOURI RIVER WITH AFTERNOON HEAT INDICES TOPPING OUT BETWEEN 100 AND 105 DEGREES. DISCUSSION: THE SHOWERS AND THUNDERSTORMS ACROSS NORTHWEST MISSOURI WERE IN ADVANCE OF A WEAK UPPER LEVEL STORM SYSTEM WHICH WILL MOVE ACROSS NORTHERN MISSOURI THIS AFTERNOON AND THIS EVENING. A WEAK COLD FRONT DROPPING SLOWLY SOUTH ACROSS SOUTHERN IOWA WILL ALSO ENTER EXTREME NORTHERN MISSOURI EARLY TONIGHT...AIDING THUNDERSTORM DEVELOPMENT. AN UNSTABLE AIR MASS AHEAD OF THESE FEATURES WILL LIKELY LEAD TO THE DEVELOPMENT OF A FEW SEVERE THUNDERSTORMS. THE THREAT OF SEVERE WEATHER WILL DIMINISH AFTER 10 PM DUE TO NIGHTTIME COOLING. OUTLOOK: THE THREAT OF SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO SATURDAY AS ANOTHER UPPER LEVEL STORM SYSTEM MOVES INTO KANSAS TOMORROW...AND THEN MOVES VERY SLOWLY EASTWARD ON FRIDAY AND SATURDAY. SINCE THERE WILL BE PLENTY OF MOISTURE AVAILABLE...SOME LOCATIONS COULD RECEIVE BETWEEN ONE AND THREE INCHES OF RAIN BY SATURDAY. IN ADDITION...A FEW SEVERE THUNDERSTORMS ARE ALSO POSSIBLE...ESPECIALLY ON FRIDAY. ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT HTTP://WWW.CRH.NOAA.GOV/EAX DB
Local storm report, Aug 22, 5:13 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
513 PM CDT WED AUG 22 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0504 PM LEES SUMMIT MO 1.25 INCH HAIL
08/22/01 JACKSON REPORTED BY OFF-DUTY
NWS EMPLOYEE.
0507 PM LEES SUMMIT MO .75 INCH HAIL
08/22/01 JACKSON REPORTED BY OFF-DUTY
NWS EMPLOYEE.The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 5:05 PM CDT | Severe Thunderstorm Warning | EAX | Jackson | 40 min |
| Aug 22, 6:38 PM CDT | Severe Thunderstorm Warning | EAX | Cass | 52 min |
| Aug 22, 4:24 PM CDT | Severe Thunderstorm Warning | EAX | Miami | 51 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2001Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.